The downside to Collagen supplementation

About 3 years ago my lips and around my mouth  started burning and tingling and it almost never stopped. I couldn’t figure out what the issue was, I was using lip ice hourly and even stopped wearing my favourite lipstick thinking that perhaps I had become allergic or sensitive to it.  It didn’t help.

I discussed it with 2 GP’s and they couldn’t figure it out, I did as much research as I could and the only thing that I found that might have been of use was a Vitamin B12 deficiency which it wasn’t and then I discovered Burning Mouth Syndrome. Nope wasn’t that either.

Some months later, my brother in law was diagnosed with a kidney stone, 3 months later my husband called me early to come home from work early because he was in agony. I rushed him to the local doctors, who put him on a drip for the pain and sent him off to hospital immediately thereafter. Well a kidney stone lodged between the kidney and the bladder was the diagnosis. Couple of weeks later he was all sorted out and the family decided that it was a genetics thing as the youngest brother had also had this some years back.

By now you are wondering what this all has to do with Collagen? Well the doctor had my husbands stone checked out and was told to stop taking Vitamin C. I then started investigating all the supplements we were taking. He stopped taking Collagen as well as he decided he didn’t need it and I had read some articles indicating that it could cause kidney stones.

The Collagen that we had been taking was a marine collagen and I thought it was the best thing. I was growing my hair and it was in great condition and I was happy as could be, but my lips were burning so badly I was starting to think I may have to go and see a slew of doctors to get this resolved, but luckily not.

I noticed on one of my suppliers stock list that they have an anti acid collagen! So once again I turned to the internet and low and behold I found an article that showed the possible not pleasant side effects of Collagen. I had stopped taking my collagen by this time and noticed that the burning lips were no longer!!!!!

On doing further research, I found the following :

“Collagen supplements or skin products can produce an allergic reaction, which could, in rare cases, be life-threatening. Symptoms of an allergic reaction include itching or tingling in the mouth or area of skin where collagen is applied, swelling of tongue or skin, wheezing, abdominal pain, nausea, and/or vomiting. If you experience any of these symptoms you should stop taking/using collagen immediately and seek medical attention.”

Please read the full article here 

    Leave a Reply